AF Association
13,581 members16,469 posts

Amiodarone fatigue?

I was prescribed amiodarone in the middle of November for my chaotic heart rhythm, strong ectopic beats going on for hours. I had already tried three other meds with no effect, cardio warned that this drug is heavy duty. Having read all of the negatives about it, and as it was not really having much effect either (more bad days than good) I decided to wean myself off after six weeks of 100mg daily.

I had been to A&E a few times with scary experiences and they just gave me extra bisoprol mainly, to stabilise me, I was already on 1.25mg for BP anyway. This being the case I thought that stopping the amiodarone and increasing the bisoprolol daily that it might be more effective, and as I had been on it for a while with no really noticeable side effects, it might be a solution. Anyway at the end of December I reduced the amiodarone to 50mg per day for a couple of weeks, and then to 25mg for a week or so. I stopped completely a week ago, and although the ectopics are still regular they are much more bearable than the uncomfortable gallops I was getting before. However a few days ago debilitating fatigue hit me like a train! Walking a few hundred yards and simply hanging my washing out leaves me knackered, I feel as weak as a newborn kitten!

I know that the amiodarone has a long half life, but as I was down to 25mg a day, and hadn’t had any glaringly noticeable side effects from first taking it, I thought it would be fine. So I guess my question is, could this be a symptom of this drug at this stage or should I see a doctor about other possible reasons for feeling this way?

Apologies for such a long, rambling post!

13 Replies
oldestnewest

Hi Jeanette

I am on bisoprolol and amiodorone (plus anticoagulant) myself, to control my AFib, so I empathise.

However, I *really* do not think you should be making, without professional advice, such drastic modifications to the doses of very powerful drugs which are prescribed to keep you alive!

Please get advice from your GP and/or cardiologist asap.

Good luck🙄

Roger

6 likes
Reply

I understand what you are saying Roger, and sound advice, but the amiodarone was not helping at all, if anything it was making the ectopic beats far worse. I am also taking xarelto daily. I am seeing the cardiologist next month, so will see what he says.

1 like
Reply

I was on bisoprolol, only 1.25 since February last year, my ectopics were far worse and I felt like a zombie, I came off in dec to have quality time with my family. I await an appointment with an electrophysiologist.

Reply

" Having read all of the negatives about it, and as it was not really having much effect either (more bad days than good) I decided to wean myself off after six weeks of 100mg daily.

I had been to A&E a few times with scary experiences and they just gave me extra bisoprol mainly, to stabilise me, I was already on 1.25mg for BP anyway. This being the case I thought that stopping the amiodarone and increasing the bisoprolol daily that it might be more effective, and as I had been on it for a while with no really noticeable side effects, it might be a solution. "

Is the weaning being done by you or your EP cardiologist? As you said amiodarone has a long half life. It also takes awhile to build up to full dose in your system also. Did you have any loading doses to do this. It will not take full effect for weeks either just the same way it takes time to leave the system.

It does tend to work when other drugs do not. but can have side effects. Usually used as last chance or waiting for ablation etc.

But have you talked to your cardiologist as I really cant tell from what you wrote if you have. A hospital visit here and there is not a long term plan for medication or possible ablation later.

Reply

Hi Jeanette cant answer your question but I too had 2 years of chaotic heartbeats similar to you and also 2 ablations but they still continued I was recently put on 50x2mg of Flecinide and 2.5x2 Nebivolol this has stopped the ectopics going from 20 per beat almost contantly to none! I am estatic but side effects are fatigue and a bit weak but this regime so far has given me my life back! I actually heard about Flecinide on this site and I suggested to my EP could I try it and he agreed I am down for another ablation but EP thinks there is only a 50% chance of it working so as long as I have no other side effects I would be happy to stay on the medication, hope you get some answers but you do need to get medical advice asap.

Best wishes Ingrid

Reply

You don't mention which other meds you tried. Did you try a calcium channel blocker like Verapamil. Whilst this doesn't work for many AF sufferers, there are certain instances where it does help. Discuss this with your consultant but changing to a calcium blocker isn't something you can do overnight.

1 like
Reply

Hi, as I said I take bisoprolol (have done for a couple of years to regulate BP) but the heart issue only started 5 months ago.

I have tried Flecainide, sotalol, profanenone, none of which helped. The amiodarone at 100 mg per day from the start gave me more bad days than good. Even when I was taking 25 mg within an hour it my heart rhythm would become erratic even if it had been fairly normal prior to taking it.

Reply

Yes that sounds similar to my experience. I now have Verapamil as a pill in the pocket in case I have a bout of AF, though those are now rare post my ablation.

Reply

If the problem is ectopics, have you tried the breathing exercise? Search on here for details.

Also some people find taking magnesium (not oxide) helps, but try it for at least three months, but make sure you don't get regular diarrhea as that is counterproductive, and don't use it if you have kidney problems. Again search on here for previous relevant posts.

Reply

Yes, I have tried every technique suggested to no avail sadly. I have tried magnesium taurate and now taking ubiquinol as well.

Reply

I started amiodarone 200 mg in late September. My EP said it would take about 3 months to reach a therapeutic level in my body. I noticed a lessening of afib at about 2 months and at 4 months it seems to have stopped completely, keeping my fingers crossed. You really should see or talk with your EP asap about how you feel. I have not had any extreme fatigue from the amiodarone just fatigue from the beta blocker.

1 like
Reply

Thanks for your reply, do the potential side effects not worry you?

The drug seemed to make the ectopic beats stronger, more noticeable and distressing from the outset for me.

Reply

The long term damage this drug can do does concern me,however, my heart had weakened considerably in the past year and had my third failed ablation and 2 cardioversion after that also failed, my EP thought I should work on strengthening my heart before we could try other procedures. I have been on every other rhythm control drug and none worked or could be tolerated. I see my EP in April and I will be telling him that I want to reduce the dosage and stop taking it by June. I have decided I want to focus on rate control and live with afib in the future. This would not be possible if I didn't work on strengthening my heart first.

Reply

You may also like...